Virginia, 2003

Flooding in Virginia, April 9 to 13, 2003

April 9 to 13, 2003 · NWS RNK · 4 events in 4 counties and zones

The Roanoke River crested almost 2 feet above flood stage around 10 AM EST on the 11th at Brookneal and over 5 feet above flood stage at 515AM EST on the 12th at Randolph. 5 feet above flood stage at 415 PM EST on the 12th at Paces, and over 8 feet above flood stage at 3 AM EST on the 13th at South Boston.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Heavy rainfall on the 9th and 10th resulted in up to moderate flooding on portions of the Roanoke and Dan Rivers.The Roanoke River crested almost 2 feet above flood stage around 10 AM EST on the 11th at Brookneal and over 5 feet above flood stage at 515AM EST on the 12th at Randolph. The Dan River crested over 4 feet above flood stage at 3 AM EST on the 12th at Danville, around 4.5 feet above flood stage at 415 PM EST on the 12th at Paces, and over 8 feet above flood stage at 3 AM EST on the 13th at South Boston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 9, 9:05 AM EST, 10 minutes earlier.

Area forecast discussion, Apr 9, 9:05 AM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1005 AM EDT WED APR 9 2003

AREA OF RAIN IS PULLING OUT OF THE FA. GSP RADAR SHOWS LIGHT RAIN
SPREADING NWD THRU THE SRN APPLNS...BUT SEEMS TO BE WEAKENING. PLAN
ON DROPPING POPS MOST AREAS FOR THIS AFT. WILL HAVE LIKELY IN NW NC
MTNS/FOOTHILLS WHERE 06Z ETA SHOWS DECENT ISENTROPIC LIFT BY 21Z.
HAVE BEEN GETTING REPORTS IN OF ICING ABOVE 3000 FEET...UP TO A
QUARTER INCH IN A FEW SPOTS. SINCE THE BULK OF THE PCPN IS PULLING
OUT...WILL CONT WITH A MENTION OF FREEZING DRIZZLE & A CHC FREEZING
RAIN ABOVE 3000 FEET WITH LITTLE ADDITIONAL ACCUM. AS FOR THE
WATCH...HAVE DECIDED TO DROP IT WHERE IT IS IN EFFECT FOR
TODAY...THEN WILL COMBINE BOTH CURRENT WATCHES TO ONE AND MAKE THE
EFFECTIVE TIME LATE TONIGHT THRU THURSDAY NIGHT. CURRENT FCST TEMPS
LOOK ON TRACK...ONLY MINOR CHANGES TO THOSE IF ANY.

.RNK...
NC...FLOOD WATCH FOR LATE TONIGHT THROUGH LATE THURSDAY NIGHT FOR
ZONES NCZ001>006...NCZ018>020.

VA...FLOOD WATCH FOR LATE TONIGHT THROUGH LATE THURSDAY NIGHT FOR
ZONES VAZ007...VAZ010>011...VAZ018>020.

FLOOD WATCH FOR LATE TONIGHT THROUGH LATE THURSDAY NIGHT FOR ZONES
VAZ009...VAZ012>017...VAZ022>024...VAZ032>035...VAZ043>047...
VAZ058>059.

WV...FLOOD WATCH FOR LATE TONIGHT THROUGH LATE THURSDAY NIGHT FOR
ZONES WVZ042>045.

JJ
Hazardous weather outlook, Apr 9, 4:10 AM EST, 5 hours 5 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
510 AM EDT WED APR 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZAROUD WEATHER EXPECTED TODAY...HOWEVER RAIN WILL BECOME
WIDESPREAD LATE TONIGHT AND POSSIBLY BECOME HEAVY AT TIMES BY
DAYBREAK IN THE SOUTHWEST.  A FLOOD WATCH IS IN EFFECT TONIGHT AND
THURSDAY FOR THE FAR WEST...AND TODAY THROUGH THURSDAY ELSEWHERE.
SEE WBCFFARNK FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...

RAIN...HEAVY AT TIMES...WEDNESDAY THROUGH THURSDAY WILL HAVE THE
POTENTIAL TO CAUSE FLOODING OF ALREADY HIGH STREAMS AND CREEKS.
MAIN STEM RIVERS MAY ALSO BE AFFECTED AND RISE TO NEAR BANKFUL AND
EVEN FLOOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IF WIDESPREAD FLOODING DEVELOPS.

SPN

In the hours before

Special weather statement, Apr 9, 7:37 AM EST, 1 hour 38 minutes before
VAZ014>020-022>024-032>035-WVZ044-045-091600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
837 AM EDT WED APR 9 2003

...POCKETS OF FREEZING DRIZZLE THIS MORNING ABOVE 3000 FEET...

TEMPERATURES ARE BELOW FREEZING IN THE HIGHEST ELEVATIONS ABOVE 3000
FEET....WHERE POCKETS OF LIGHT FREEZING RAIN AND DRIZZLE ARE
OCCURRING. LESS THAN A QUARTER INCH OF ICING IS POSSIBLE BEFORE
TEMPERATURES WARM ABOVE FREEZING AROUND NOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RMG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Halifax

When
April 9, 9:15 AM EST to April 13, 10:43 PM EST
Where
Halifax forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.767, -78.937 (the zone’s center; the record gives no point)

Flood, Charlotte

When
April 9, 9:15 AM EST to April 13, 10:43 PM EST
Where
Charlotte forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.012, -78.662 (the zone’s center; the record gives no point)

Flood, Pittsylvania

When
April 10, 2:00 PM EST to April 12, 4:00 PM EST
Where
Pittsylvania forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.704, -79.396 (the zone’s center; the record gives no point)

Flood, Campbell

When
April 10, 11:59 PM EST to April 11, 9:15 PM EST
Where
Campbell forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.310, -79.119 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352562, 5352563, 5352565, 5352564.